Dietary magnesium very rarely poses a health risk, but very high doses of magnesium supplements, which may be added to laxatives for example, can promote adverse effects such as diarrhea. The kidneys are efficient at excreting excess magnesium and it is unlikely that the mineral will accumulate to toxic levels. The Institute of Medicine of the National Academy of Sciences has established a tolerable upper intake level (UL) for supplementary magnesium for adolescents and adults at 350mg daily.
Magnesium overload can depress the central nervous system, causing muscle weakness, lethargy, sleepiness, hyperexcitability, mental status changes, nausea, appetite loss, extremely low blood pressure, and irregular heartbeat.
High levels of magnesium can develop in patients with kidney failure and in elderly people whose kidney functions are reduced. This is especially true when supplementing with magnesium. Kidney disease, rather than diet, is the usual cause of magnesium overload, because the kidneys lose the ability to remove excess magnesium.